Alert archive / Colorado / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Denver/Boulder, CO

June 11, 2011Grand County, Colorado

NWS Denver/Boulder, CO issued this areal flood advisory at Jun 11, 2011, 12:44 PM MDT for Grand County, Colorado. It was in force for 71 hr.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 12:44 PM MDT (18:44 UTC)
Expired
Jun 14, 2011, 12:00 PM MDT
In force
71 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Grand County, CO

The radar

The Denver radar (KFTG), 144 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3530 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WGUS85 KBOU 111844
FLSBOU

FLOOD ADVISORY
NATIONAL WEATHER SERVICE DENVER CO
1244 PM MDT SAT JUN 11 2011

COC049-141800-
/O.NEW.KBOU.FA.Y.0021.110611T1844Z-110614T1800Z/
/00000.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1244 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLOOD ADVISORY FOR MELTING SNOW IN...
  GRAND COUNTY IN NORTH CENTRAL COLORADO
  FOR AREAS ALONG THE COLORADO RIVER...MUDDY CREEK...TROUBLESOME     
  CREEK...WILLIAMS FORK AND WILLOW CREEK IN GRAND COUNTY...

* UNTIL NOON MDT TUESDAY

* AT 1230 PM MDT...MINOR FLOODING WAS CONTINUING ALONG NUMEROUS      
  STREAMS IN GRAND COUNTY.

THE COLORADO RIVER BELOW BAKER GULCH NEAR GRAND LAKE HAS REMAINED 
STEADY FOR THE PAST SEVERAL DAYS. THE CURRENT RIVER STAGE WAS 7.2 
FEET...AND BANKFULL LEVEL IS 7 FEET. THIS ELEVATED FLOW WILL 
CONTINUE TO IMPACT A U.S. FOREST SERVICE ROAD ABOVE GRAND LAKE.

THE COLORADO RIVER NEAR KREMMLING WAS STEADY...WITH THE RIVER STAGE 
AT 14.2 FEET.  BANKFULL IS 14 FEET AND FLOOD STAGE IS 15 FEET. THE 
FORECAST FOR THE COLORADO RIVER NEAR KREMMLING IS TO HOLD STEADY 
THROUGH TUESDAY...REMAINING JUST ABOVE BANKFULL LEVELS.

THE MOUNTAIN SNOWMELT RUNOFF WILL INCREASE SLIGHTLY WITH WARMING 
TEMPERATURES THROUGH MONDAY...WHICH COULD LEAD TO SLIGHT RISES IN 
SMALLER HIGH ELEVATION STREAMS. TEMPERATURES WILL REMAIN NEAR OR 
SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING WILL CONTINUE ALONG COUNTRY ROADS AND FARMLANDS NEAR 
RIVERS AND CREEKS. PERSONS WITH INTERESTS ALONG THESE STREAMS ARE 
URGED TO USE EXTREME CAUTION. STAY CLEAR OF RIVER BANKS THAT COULD 
BECOME VERY UNSTABLE DUE TO THE HIGH STREAMFLOWS.

LAT...LON 4038 10661 4041 10649 4035 10644 4036 10627
      4032 10619 4037 10602 4035 10596 4048 10589
      4047 10581 4039 10579 4026 10565 4014 10563
      3984 10569 3980 10588 3974 10588 3968 10600
      3991 10625 3993 10663 4043 10665 4044 10665

$$
GIMMESTAD
1 follow-up statement
252 
WGUS85 KBOU 131746
FLSBOU

FLOOD ADVISORY
NATIONAL WEATHER SERVICE DENVER CO
1146 AM MDT MON JUN 13 2011

COC049-141800-
/O.CON.KBOU.FA.Y.0021.000000T0000Z-110614T1800Z/
/00000.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND CO-
1146 AM MDT MON JUN 13 2011

...THE FLOOD ADVISORY FOR MELTING SNOW REMAINS IN EFFECT UNTIL NOON
MDT TUESDAY FOR GRAND COUNTY...

MINOR FLOODING CONTINUED ALONG STREAMS IN GRAND COUNTY. THE COLORADO 
RIVER BELOW BAKER GULCH ABOVE GRAND LAKE REMAINED FAIRLY STEADY THE 
PAST WEEK. AT 1045 AM MDT...THE STAGE WAS 7.19 FEET. BANKFULL IS 7 
FEET.

THE COLORADO RIVER NEAR KREMMLING WAS SLOWLY FALLING. AT 1115 
AM MDT...THE STAGE AT 13.67 FEET. BANKFULL IS 14 FEET. THE FORECAST 
CALLS FOR THE COLORADO RIVER NEAR KREMMLING TO CONTINUE TO SLOWLY 
FALL THROUGH WEDNESDAY AFTERNOON.

JUST OVER 70 PERCENT OF THE SNOWPACK IN THE UPPER COLORADO BASIN 
ABOVE 9000 FEET HAS MELTED OUT. THE JUNE 13TH SNOWPACK AT SNOTEL 
SITES AVERAGED 270 PERCENT OF NORMAL.

ALTHOUGH THE COLORADO RIVER IN WESTERN GRAND COUNTY IS FORECAST TO 
CONTINUE TO SLOWLY FALL...OTHER MOUNTAIN STREAMS IN SOUTHEAST GRAND 
COUNTY ARE FORECAST TO HOLD STEADY OR HAVE MINOR RISES AS 
TEMPERATURES WARM AGAIN. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE 
SEASONAL NORMALS THROUGH SATURDAY WITH SLIGHT COOLING NEXT MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING WILL CONTINUE ALONG COUNTRY ROADS AND FARMLAND NEAR 
RIVERS AND CREEKS. PERSONS WITH INTERESTS ALONG THESE STREAMS ARE 
URGED TO USE EXTREME CAUTION. STAY CLEAR OF RIVER BANKS THAT COULD 
BECOME VERY UNSTABLE DUE TO THE HIGH STREAMFLOWS.

LAT...LON 4038 10661 4041 10649 4035 10644 4036 10627
      4032 10619 4037 10602 4035 10596 4048 10589
      4047 10581 4039 10579 4026 10565 4014 10563
      3984 10569 3980 10588 3974 10588 3968 10600
      3991 10625 3993 10663 4043 10665 4044 10665

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood advisory went out at Jun 11, 3:45 AM MDT, 8 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 3:45 AM MDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT SAT JUN 11 2011

.SHORT TERM...A DISTURBANCE IN SWLY FLOW ALOFT WILL MOVE ACROSS THE
AREA FM LATE AFTN THRU THE EARLY EVENING HOURS.  THIS FEATURE
COMBINED WITH A MODERATELY UNSTABLE AIRMASS OVER NERN CO SHOULD
ALLOW FOR THE DEVELOPMENT OF SCT TSTMS.  WITH FAVORABLE SHEAR
PROFILE SHOULD SEE A FEW SVR STORMS WITH LARGE HAIL AND STRONG
WINDS.  HELICITIES AND LCLS AREN'T REAL FAVORABLE FOR TORNADOES
HOWEVER CANT COMPLETELY RULE OUT A BRIEF TORNADO OR TWO DUE TO BNDRY
INTERACTIONS.  MEANWHILE NAM HAS BEEN PRETTY CONSISTENT IN SHOWING
STORMS EVENTUALLY EVOLVING IN AN MCS BY EARLY EVENING FM AKRON
SOUTHWARD TO LIMON AND THEN EXITING THE PLAINS BEFORE 06Z.  IN THE
MTNS AND FOOTHILLS APPEARS THERE WILL BE ENOUGH MID LVL MOISTURE FOR
SOME HIGHER BASED AFTN CONVECTION AS WELL WITH GUSTY WINDS AND SMALL
HAIL ALONG WITH BRIEF MODERATE RAINFALL.  HIGHS THIS AFTN OVER THE
PLAINS SHOULD RISE INTO THE UPPER 70S TO LOWER 80S.

FOR TONIGHT CONVECTION SHOULD GRADUALLY END OVER THE PLAINS BY 06Z.
MEANWHILE SHOULD SEE QUITE A BIT OF STRATUS AND POSSIBLY SOME FOG
DEVELOP AFTER MIDNIGHT DUE TO INCREASING LOW LEVEL MOISTURE.

.LONG TERM...A LOW AMPLITUDE FLOW PATTERN ACROSS THE U.S. PROMISES
TO BRING A CHANCE OF AFTERNOON AND EVENING CONVECTIVE EPISODES TO
THE FORECAST AREA THROUGH THE UPCOMING WEEK.  FROM SUNDAY THROUGH
MONDAY NIGHT...MODERATE SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE STATE WITH LOW SURFACE PRESSURE OVER EASTERN COLORADO HELPING TO
DRAW MOIST AND UNSTABLE AIR ACROSS SOME OF THE PLAINS.  WHILE SOME
MOISTURE WILL BE PRESENT...A DRYLINE WILL BE QUITE LIKELY ON BOTH
DAYS...MAKING IT DIFFICULT TO PINPOINT WHERE THE HIGHEST CHANCES OF
SHOWERS WILL BE.  SHOWERS THAT DEVELOP OVER THE HIGHER TERRAIN OF
THE FOOTHILLS WILL BE ABLE TO DRIFT OVER THE ADJACENT PLAINS BEFORE
DISSIPATING.  AND STORMS THAT DEVELOP OVER THE DRYLINE WILL ALSO
PROPOGATE EASTWARD AFTER THEY FORM.

LATE MONDAY NIGHT AN UPPER TROUGH IS FORECAST TO MOVE ACROSS THE
STATE.  THIS MAY HELP SHOWER ACTIVITY TO CONTINUE THROUGH MUCH OF
MONDAY NIGHT.  TUESDAY COULD END UP BEING DRY ACROSS THE FORECAST
AREA AS SUBSIDENCE BEHIND THE UPPER TROUGH DOMINATES.  OR TUESDAY
COULD BE MORE SHOWERY IF PASSAGE OF THE UPPER TROUGH IS STALLED
LEAVING TROFFINESS OVER THE EASTERN PLAINS THROUGH TUESDAY
AFTERNOON.

WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE REST OF THE
WEEK AS BROAD UPPER RIDGING OCCURS OVER SOUTHERN CALIFORNIA AND AN
UPPER TROUGH LINGERS OVER THE UPPER MIDWEST.  CHANCES FOR AFTERNOON
SHOWERS OVER THE LATTER HALF OF THE WEEK WILL DEPEND ON AVAILABILITY
OF LOW LEVEL MOISTURE FROM THE GULF...OR FROM SHORT WAVES EMBEDDED
IN THE WESTERLY FLOW.  MENTIONING THE LOW CHANCE OF AFTERNOON AND
EVENING SHOWERS APPEARS TO BE THE BEST COURSE OF ACTION FOR NOW.
TEMPERATURES THROUGH THE PERIOD WILL BE AT OR SLIGHTLY ABOVE
NORMAL...BASED ON MOS GUIDANCE AND THE FACT THAT THE WESTERLY
COMPONENT TO THE FLOW ALOFT WILL HAVE A PERSISTENT WARMING EFFECT
THROUGH THE WEEK.

&&

.AVIATION...VFR CONDITIONS THRU THIS AFTN.  MAY SEE SCT TSTMS DVLP
BY 21Z AND AFFECT THE AIRPORT THRU 00Z BEFORE THEY MOVE EASTWARD
ACROSS THE PLAINS.  THERE IS A SLIGHT CHC OF A SVR TSTM WITH HAIL TO
1 INCH IN DIAMETER ALONG WITH GUSTY WINDS TO 60 MPH ALOGN WITH BRIEF
MVFR CONDITIONS DUE TO HEAVY RAINFALL.  WINDS TODAY SHOULD BE MAINLY
SSE THRU THE AFTN OUTSIDE OF TSTMS WITH SOME GUSTS TO 25 MPH BY
17Z.

FOR TONIGHT TSTM THREAT SHOULD BE MAINLY EAST OF THE AIRPORT AFTER
00Z WITH WINDS MAINLY SSE.  STRATUS WILL DVLP OVER THE NERN PLAINS
AFTER MIDNIGHT AND COULD AFFECT THE AIRPORT AFTER 09Z THRU 14Z IF A
WEAK DENVER CYCLONE DVLPS NR THE AIRPORT AND ALLOWS FOR WINDS TO
BECOME MORE WNW.  NOT OUT OF THE QUESTION THAT LOCALLY DENSE FOG
COULD FORM AS WELL WITH VISBILITIES BLO 1/2 MILE BETWEEN 11Z AND
14Z.

&&

.HYDROLOGY...THE SLIGHTLY WARMER TEMPERATURES AND GUSTY SOUTHWEST
WINDS WILL SLIGHTLY INCREASE SNOWMELT AND THE RATE OF RUNOFF IN THE
NORTH CENTRAL MOUNTAINS OF COLORADO THIS AFTERNOON. PASSING
THUNDERSTORMS DURING THE AFTERNOON MAY PRODUCE UP TO A QUARTER INCH
OF RAIN.

TEMPERATURES WILL BE NEAR OR ABOVE SEASONAL NORMALS ON SUNDAY AND
MONDAY...WITH ONLY MINOR VARIATIONS IN TEMPERATURE EXPECTED THROUGH
NEXT WEEK. HIGH SNOWMELT RUNOFF IS EXPECTED AGAIN THROUGH THE WEEK.

A FLOOD WARNING CONTINUES FOR RIVERS IN JACKSON COUNTY. FLOOD
ADVISORIES CONTINUE FOR RIVERS IN GRAND COUNTY...THE LARAMIE RIVER
AND CACHE LA POUDRE RIVER AND TRIBUTARIES IN NORTHERN LARIMER COUNTY
AND THE CACHE LA POUDRE RIVER IN WESTERN WELD COUNTY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RPK/KDRBY
Hazardous weather outlook, Jun 11, 10:50 AM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT SAT JUN 11 2011

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTH WINDS ON THE PLAINS WILL ALLOW DEWPOINTS TO CLIMB
INTO THE LOWER TO MIDDLE 50S...AND WITH FORECAST CAPES REACHING 1500
TO 2000 WE EXPECT A SLIGHT RISK OF SEVERE THUNDERSTORMS.  THE
THUNDERSTORMS SHOULD DEVELOP FIRST OVER THE CONTINENTAL DIVIDE AND
FOOTHILLS EARLY THIS AFTERNOON...THEN SHIFT EAST TO THE PLAINS BY
MID AFTERNOON...CONTINUING THIS EVENING.  BY MIDNIGHT MOST OF THE
STORMS WILL HAVE MOVED EAST TO THE KANSAS BORDER.

OVER THE MOUNTAINS AND FOOTHILLS TODAY...STORMS MAY PRODUCE SMALL
HAIL...A QUICK QUARTER INCH OF RAIN...AND WIND GUSTS TO 50
MPH.  ON THE NORTHEAST PLAINS AND PALMER DIVIDE...LARGE HAIL...WIND
GUSTS TO 60 MPH AND A FEW TORNADOES WILL BE POSSIBLE.  SOME HEAVY
RAIN MAY BE POSSIBLE THIS EVENING EAST FROM LINCOLN TO MORGAN COUNTY
AND EASTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY WILL BE WARMER AND DRIER AS A WEAK RIDGE OF HIGH
PRESSURE BUILDS OVER THE SOUTHERN PLAINS.  THERE WILL STILL BE A
CHANCE OF STORMS OVER THE NORTHEASTERN PLAINS.  AN UPPER LEVEL
WEATHER DISTURBANCE IS EXPECTED TO MOVE OVER THE STATE MONDAY NIGHT
WHICH WILL BRING SLIGHT COOLING ON TUESDAY.  AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATER IN THE WEEK.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS KEEPING
RIVERS FULL WITH CONTINUED SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2PM TODAY.

RTG/CMG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:50 PM MDTSevere Thunderstorm WarningBOUWeld17 min
Jun 11, 4:23 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Jun 11, 4:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington60 min
Jun 11, 5:12 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington36 min
Jun 11, 5:19 PM MDTTornado WarningBOULincoln22 min
Jun 11, 5:29 PM MDTSevere Thunderstorm WarningBOULogan31 min

Nearby

Areal Flood Advisories in Colorado, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.